Ohio, 2003

Flood in Ohio, July 8, 2003

July 8, 2003 · NWS PBZ · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 8, 7:30 AM EST, 5 hours 55 minutes earlier.

Area forecast discussion, Jul 8, 7:30 AM EST, 5 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
830 AM EDT TUE JUL 8 2003

PER LATEST RADAR DATA, HAVE DISCONTINUED THE SEVERE THUNDERSTORM WATCH.
PER RECENT HEAVY RAIN, HOWEVER, WILL KEEP FLOOD WATCH GOING THROUGH
TONIGHT. PER SATELLITE DATA, THERE MAY NOT BE MUCH SUNSHINE UNTIL THIS
AFTERNOON. CONSEQUENTLY THUNDERSTORMS MAY NOT RE-FIRE UNTIL MID OR LATE
AFTERNOON. PER RUC, AN EAST-WEST THETA-E BOUNDARY MAY STRENGTHEN LATER
TODAY. THERE CAN BE SOME MOISTURE FLUX CONVERGENCE OVER THE UPPER OHIO
VALLEY LATER TODAY ALSO.

THE ETA SHOWS A LOW PRESSURE CENTER MOVING THROUGH THE OHIO VALLEY
TONIGHT INTO WEDNESDAY. SO ANOTHER REASON, THUNDERSTORMS SHOULD BECOME
LIKELY AGAIN TONIGHT INTO WEDNESDAY. THIS MAY NECESSITATE EXTENDING THE
FLOOD WATCH.

THE GFS SHOWS THE NEXT ROUND OF CONCENTRATED THUNDERSTORMS CAN BE
THURSDAY.  ...GIORDANO

.PBZ...
MD...FLOOD WATCH TODAY AND TONIGHT.
OH...FLOOD WATCH TODAY AND TONIGHT.
PA...FLOOD WATCH TODAY AND TONIGHT.
WV...FLOOD WATCH TODAY AND TONIGHT.
Hazardous weather outlook, Jul 8, 4:18 AM EST, 9 hours 7 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-080915-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
518 AM EDT TUE JUL 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

NATIONAL WEATHER SERVICE PITTSBURGH EXPECTS THUNDERSTORMS TO POSE
SEVERAL HAZARDS TODAY AND TONIGHT. THUNDERSTORM WINDS CAN GO OVER 60
MPH AND CAUSE DAMAGE, HAIL CAN BE LARGER THAN 1 INCH, AND THERE CAN BE
PERIODS OF CONTINUOUS CLOUD TO GROUND LIGHTNING. THUNDERSTORM RAINS
THAT CAN EXCEED 1.5 INCHES IN LESS THAN 2 HOURS WILL CAUSE FLOODING
ALONG SMALL STREAMS AND IN POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...

NATIONAL WEATHER SERVICE PITTSBURGH EXPECTS THUNDERSTORMS TO CONTINUE
TO POSE A THREAT OF HAZARDOUS WEATHER INTO AT LEAST THURSDAY, IF NOT
FRIDAY. THUNDERSTORM WINDS CAN GO OVER 60 MPH AND CAUSE DAMAGE, HAIL
CAN BE LARGER THAN 1 INCH, AND THERE CAN BE PERIODS OF CONTINUOUS CLOUD
TO GROUND LIGHTNING. THUNDERSTORM RAINS THAT CAN EXCEED 1.5 INCHES IN
LESS THAN 2 HOURS WILL CAUSE FLOODING ALONG SMALL STREAMS AND IN POOR
DRAINAGE AREAS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

In the hours before

Local storm report, Jul 8, 7:54 AM EST, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
854 AM EDT TUE JUL 8 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 AM    BEAVER FALLS              PA   WIND DAMAGE
07/08/03   BEAVER                         TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT
Local storm report, Jul 8, 8:30 AM EST, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
930 AM EDT TUE JUL 8 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 AM    CADIZ                     OH   WIND DAMAGE
07/08/03   HARRISON                       TREE DOWN. REPORTED BY LAW
                                          ENFORCEMENT

1130 PM    NEW PHILADELPHIA          OH   WIND DAMAGE
07/07/03   TUSCARAWAS                     TREE DOWN. REPORTED BY LAW
                                          ENFORCEMENT

1110 PM    LORE CITY                 OHIO   WIND DAMAGE
07/07/03   GUERNSEY                       TREES AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT

1045 PM    CAMBRIDGE                 OH   WIND DAMAGE
07/07/03   GUERNSEY                       TREES AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT
Local storm report, Jul 8, 8:59 AM EST, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
959 AM EDT TUE JUL 8 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1000 AM    MORGANTOWN                WV   FLASH FLOODS
07/08/03   MONONGALIA                     ROAD FLOODING. REPORTED BY
                                          LAW ENFORCEMENT

1000 AM    BULL RUN                  WV   FLASH FLOODS
07/08/03   PRESTON                        STREAM FLOODING. REPORTED
                                          BY LAW ENFORCEMENT

1000 AM    TYRONE                    WV   FLASH FLOODS
07/08/03   MONONGALIA                     STREAM FLOODING. REPORTED
                                          BY LAW ENFORCEMENT
Local storm report, Jul 8, 9:04 AM EST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
1004 AM EDT TUE JUL 8 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 AM    ST. CLAIRSVILLE           OH   WIND DAMAGE
07/08/03   BELMONT                        TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT
Local storm report, Jul 8, 9:23 AM EST, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
1023 AM EDT TUE JUL 8 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1030 AM    ELKTON                    OHIO   FLASH FLOODS
07/08/03   COLUMBIANA                     ROAD FLOODING. REPORTED BY
                                          EMERGENCY MANAGEMENT
Local storm report, Jul 8, 9:25 AM EST, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
1025 AM EDT TUE JUL 8 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1004 AM    SMITHFIELD                PA   FLASH FLOODS
07/08/03   FAYETTE                        ROAD FLOODING. REPORTED BY
                                          PUBLIC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Columbiana

When
July 8, 1:25 PM EST
Where
Columbiana forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
40.768, -80.777 (the zone’s center; the record gives no point)

Route 30 flooded near East Rochester.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373069.